Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 154, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 7, 2024, 1:25 AM CDT for 4 counties in Missouri. It was in force for 80 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2024, 1:25 AM CDT (06:25 UTC)
- Expired
- May 7, 2024, 2:45 AM CDT
- In force
- 80 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Audrain County, MO, Boone County, MO, Callaway County, MO, Monroe County, MO
The radar
The St Louis radar (KLSX), 142 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 2:09 AM CDT | TSTM WND DMG | Madison, MO | Numerous limbs down across town, power pole snapped in Madison. |
| May 7, 2:18 AM CDT | TSTM WND DMG | 2 Nw Granville, MO | Carport blown out along Route A, exact location unknown and estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 12:53 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.4 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1078 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 13.8
The text
As transmitted.
978
WUUS53 KLSX 070625
SVRLSX
MOC007-019-027-137-070745-
/O.NEW.KLSX.SV.W.0154.240507T0625Z-240507T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
125 AM CDT Tue May 7 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Boone County in central Missouri...
Western Audrain County in central Missouri...
Western Callaway County in central Missouri...
Western Monroe County in northeastern Missouri...
* Until 245 AM CDT.
* At 124 AM CDT, severe thunderstorms were located along a line
extending from near Brookfield to 6 miles north of Glasgow to New
Franklin to near Tipton, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Columbia, Jefferson City, Fulton, Centralia, Ashland, Holts Summit,
Columbia Regional Airport, Hallsville, Sturgeon, New Bloomfield,
Madison, Lake Mykee Town, Rocheport, Easley, Murry, Midway,
Woodlawn, Lake Mykee, Granville, and Harrisburg.
This includes Interstate 70 in Missouri between exits 115 and 148.
This also includes Rock Bridge State Park, Finger Lakes State Park,
Union Covered Bridge Historic Site, and Jewell Cemetery Historic
Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
A Tornado Watch remains in effect until 800 AM CDT for central and
northeastern Missouri.
&&
LAT...LON 3924 9243 3925 9231 3960 9230 3960 9219
3966 9218 3966 9213 3898 9190 3862 9192
3856 9205 3858 9217 3864 9221 3868 9236
3871 9234 3876 9241 3881 9238 3883 9244
3891 9248 3898 9257
TIME...MOT...LOC 0624Z 269DEG 37KT 3975 9303 3931 9287 3900 9277 3869
9277
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney2 follow-up statements
092
WWUS53 KLSX 070657
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
157 AM CDT Tue May 7 2024
MOC007-019-027-137-070745-
/O.CON.KLSX.SV.W.0154.000000T0000Z-240507T0745Z/
Boone MO-Audrain MO-Callaway MO-Monroe MO-
157 AM CDT Tue May 7 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR BOONE...WESTERN AUDRAIN...WESTERN CALLAWAY AND WESTERN MONROE
COUNTIES...
At 156 AM CDT, severe thunderstorms were located along a line
extending from near Cairo to Clark to Columbia to near Russellville,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Columbia, Jefferson City, Fulton, Centralia, Ashland, Holts Summit,
Columbia Regional Airport, Hallsville, Sturgeon, New Bloomfield,
Madison, Lake Mykee Town, Rocheport, Easley, Murry, Midway, Woodlawn,
Lake Mykee, Granville, and Harrisburg.
This also includes Rock Bridge State Park, Finger Lakes State Park,
Union Covered Bridge Historic Site, and Jewell Cemetery Historic
Site.
This includes Interstate 70 in Missouri between exits 115 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 AM CDT for central and
northeastern Missouri.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3924 9243 3925 9231 3960 9230 3960 9219
3966 9218 3966 9213 3898 9190 3862 9192
3856 9205 3858 9217 3864 9221 3867 9234
3871 9234 3876 9241 3881 9238 3883 9244
3891 9248 3898 9257
TIME...MOT...LOC 0656Z 265DEG 40KT 3959 9245 3929 9235 3896 9233 3852
9236
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney098
WWUS53 KLSX 070729 RRA
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
229 AM CDT Tue May 7 2024
MOC007-019-027-137-070745-
/O.CON.KLSX.SV.W.0154.000000T0000Z-240507T0745Z/
Boone MO-Audrain MO-Callaway MO-Monroe MO-
229 AM CDT Tue May 7 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR EASTERN BOONE...WESTERN AUDRAIN...WESTERN CALLAWAY AND WESTERN
MONROE COUNTIES...
At 229 AM CDT, severe thunderstorms were located along a line
extending from near Granville to 9 miles southwest of Santa Fe to
near Auxvasse to near Taos, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Columbia, Jefferson City, Fulton, Centralia, Ashland, Holts Summit,
Columbia Regional Airport, Hallsville, Sturgeon, New Bloomfield,
Madison, Lake Mykee Town, Murry, Woodlawn, Lake Mykee, Granville,
Holliday, Kingdom City, Hartsburg, and Hatton.
This also includes Rock Bridge State Park and Union Covered Bridge
Historic Site.
This includes Interstate 70 in Missouri between exits 128 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 AM CDT for central and
northeastern Missouri.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3925 9231 3960 9230 3960 9219 3966 9218
3966 9213 3898 9190 3862 9192 3856 9205
3858 9217 3864 9221 3867 9234
TIME...MOT...LOC 0729Z 271DEG 30KT 3959 9207 3929 9197 3896 9195 3852
9199
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 11:55 PM CDT, 1 hour 30 minutes earlier. Its key messages:
- Late tonight into early Tuesday morning, there is a threat of strong to severe thunderstorms with damaging winds and brief tornadoes the main hazards.
- On Tuesday afternoon, there is a conditional threat of a few strong to severe thunderstorms in southeastern, far eastern MO and southwestern IL.
- On Wednesday, the greatest chance of severe thunderstorms exists. Severe thunderstorms will be capable of all hazards including very large hail and a few strong tornadoes.
Area forecast discussion, May 6, 11:55 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1155 PM CDT Mon May 6 2024 .UPDATE... Issued at 908 PM CDT Mon May 6 2024 Forecast for overnight still looks on track as a line of strong to severe thunderstorms looks to moves east across the area. There are currently several lines of severe thunderstorms over eastern Kansas and Oklahoma that are still expected to congeal and move east into the western Missouri shortly and into the CWA overnight. Latest runs of the CAMS including the HRRR have been consistent in bringing the line across the area most likely between 2 am and 7 am. The low level jet is expected to continue to increase which will bring more moisture overnight and increase instability ahead of the line. As mentioned previously, the LLJ will increase the potential for damaging winds and brief tornadoes with any bowing segments. There is potential for redevelopment ahead of the front tomorrow, but those chances remain low. Britt && .KEY MESSAGES... - Late tonight into early Tuesday morning, there is a threat of strong to severe thunderstorms with damaging winds and brief tornadoes the main hazards. - On Tuesday afternoon, there is a conditional threat of a few strong to severe thunderstorms in southeastern, far eastern MO and southwestern IL. - On Wednesday, the greatest chance of severe thunderstorms exists. Severe thunderstorms will be capable of all hazards including very large hail and a few strong tornadoes. && .SHORT TERM... (Through Late Tuesday Night) Issued at 255 PM CDT Mon May 6 2024 The CWA is currently beneath an upper-level shortwave ridge sandwiched between a departing trough over the Ohio Valley and a deepening, occluding closed low over the Northern Plains. Quiet conditions under the shelter of the shortwave ridge will come to an end tonight as a series of shortwave troughs eject northeastward from the base of the closed low within southwesterly flow, helping to establish the much-advertised active weather pattern that will linger across the region through Wednesday. The first shortwave is now entering the Central Plains, assisting the development of strong to severe thunderstorms this afternoon and evening ahead of a cold front as increasingly warm, moist, and unstable air is transported northward via low-level southerly flow in the warm sector. CAMs unanimously depict the thunderstorms in the Central Plains congealing an eastward-moving QLCS tracking quickly through MO tonight. This QLCS is expected to reach central and northeastern MO around 12 to 2 am TUE. By that time, instability will be relatively lower than earlier to the west, but the general consensus in short-term model guidance is that SBCAPE will still be over 1000 to locally near 2000 J/kg accompanied by 35 to 45 kt of deep-layer wind shear, supporting only a gradual weakening of the QLCS. In addition, 30 to 40 kt of 0 to 3 km wind shear and 0 to 1 km wind shear will be available. Therefore, a threat for damaging winds and brief tornadoes will accompany the QLCS, especially any northeastward surging bowing segments orthogonal to the 0 to 3 km wind shear vector. As the QLCS continues eastward through the remainder of the CWA very late tonight into Tuesday morning, instability will decrease slightly with both time and eastward extent due to increasing BL stability and decreasing moisture. Exactly how much this instability decreases is uncertain and will impact if the QLCS weakens more quickly and if the corresponding damaging wind and brief tornado threat decreases more quickly. The weakening QLCS will depart the CWA through 7 to 8 am TUE. The depth and southward extent of the QLCS's cold pool Tuesday morning will have implications on how much recovery of instability can occur by Tuesday afternoon ahead of an approaching Pacific cold front. However, even the 10th percentile of SBCAPE in the latest HREF reaches 1000 to 1500 J/kg in southeastern MO and southwestern IL, increasing confidence in instability recovering. Large-scale ascent will be rather nebulous during that time, but weak moisture convergence along a Pacific cold front passing through southeastern MO and southwestern IL, perhaps far eastern MO during early afternoon is the main potential catalyst for thunderstorm initiation. Although not all CAMs initiate thunderstorms before the front departs the CWA. IF thunderstorms develop, a few could be strong to severe with deep-layer wind shear projected to be 50 to 60 kt with a few supercells possibly merging into small bowing segments. The main hazards with any severe thunderstorms will be damaging winds, large hail, and possibly a tornado, with the threat ending by late afternoon as the front clears the CWA. Low-level CAA behind the Pacific cold front will be counteracted by strong insolation and downsloping of flow off the Ozark Mountains, leading to widespread high temperatures in the low to mid-80s F near and south of I-70 and in the upper 70s F northeastern MO and west- central IL. Pfahler && .LONG TERM... (Wednesday through Next Monday) Issued at 255 PM CDT Mon May 6 2024 Nearly all indications in model and analog guidance point to Wednesday being the summit of the active weather pattern. As another upper-level shortwave trough preceding an eastward ejection of the Northern Plains closed low occurs from the Central Plains to Mississippi River Valley, Tuesday's cold front will lift back northward into the CWA as a warm front on Wednesday ahead of a weak surface cyclone. Along and south of the front, a strongly unstable warm sector is anticipated to exist with model guidance advertising MLCAPE of 2000 to 4000 J/kg during the afternoon amidst 50 to 70 kt of deep-layer wind shear. There are still differences in how far north the warm front reaches by afternoon, which will serve as both the northward delineation and possibly an enhanced corridor of significant severe thunderstorms, being an area of enhanced low- level wind shear and SRH. Latest model guidance has this front anywhere from southeastern MO to south-central IL by the afternoon, significantly diminishing confidence in its effective afternoon position. These discrepancies aside, confidence continues to increase in the instability-wind shear parameter space being supportive of severe thunderstorms capable of all hazards, including very large hail (2" or greater in diameter) and a few strong tornadoes (EF2 or greater). The exact timing and evolution of thunderstorms is not entirely clear, but a preliminary window of severe thunderstorms is from midday through evening on Wednesday when a cold front finally pushes to the east of the CWA. Most attention in the forecast was obviously given to the next 3 days, but confidence is high in at least a quieter weather pattern after Wednesday as a period of time-mean upper-level northwesterly flow through the weekend. This flow pattern will provide cooler, near to below average temperatures as periods of low-level CAA follow multiple fronts passing through the region. Some opportunities for showers and thunderstorms will accompany these fronts as well; however, not all ensemble model guidance contain rain through the period and have timing differences related to frontal timing and associated upper-level trough timing and amplitude disparities. Pfahler && .AVIATION... (For the 06z TAFs through 06z Tuesday Night) Issued at 1148 PM CDT Mon May 6 2024 Line of strong to severe thunderstorms over western Missouri is still on track to move into COU/JEF between 07-10Z, UIN between 08-11Z, and the St. Louis terminals between 09-12Z. These thunderstorms will likely produce MVFR, possible IFR ceilings and visibilites in brief downpours and strong wind gusts (possibly between 35-50 knots). The storms will move off to the east by 12Z, with just a low chance of redevelopment during the day on Tuesday. MVFR ceilings will linger through 18Z, but mainly dry and MVFR conditions are expected during the afternoon. Outside of thunderstorms winds will gust to 20 knots from the south through mid morning before veering out of the southwest. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 6, 3:00 PM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 300 PM CDT Mon May 6 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-072000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 300 PM CDT Mon May 6 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a threat of strong to severe thunderstorms tonight. The main hazards are damaging winds and brief tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms Tuesday through Thursday. There is a conditional threat of strong to severe thunderstorms Tuesday afternoon, but the greatest chance of severe thunderstorms will be on Wednesday. There is a chance of thunderstorms again at times Thursday, Saturday, and Sunday in portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Pfahler
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 1:12 AM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 78 min |
| May 7, 2:05 AM CDT | Severe Thunderstorm Warning | LSX | Knox, Shelby | 70 min |
| May 7, 2:15 AM CDT | Severe Thunderstorm Warning | LSX | Osage | 60 min |
| May 7, 2:19 AM CDT | Severe Thunderstorm Warning | LSX | Monroe | 41 min |
| May 7, 2:34 AM CDT | Tornado Warning | LSX | Knox | 14 min |
| May 7, 2:41 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Montgomery | 64 min |
| May 7, 2:57 AM CDT | Tornado Warning | LSX | Audrain, Ralls | 17 min |
| May 7, 2:59 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade, Osage | 46 min |
| May 7, 3:06 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike, Warren | 54 min |
| May 7, 3:09 AM CDT | Severe Thunderstorm Warning | LSX | Crawford | 36 min |
| May 7, 3:27 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds, Washington | 63 min |
| May 7, 3:41 AM CDT | Severe Thunderstorm Warning | LSX | Franklin | 49 min |
| May 7, 3:49 AM CDT | Tornado Warning | LSX | Crawford, Franklin, Washington | 26 min |
| May 7, 4:05 AM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis, City of Saint Louis | 40 min |
| May 7, 4:13 AM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 47 min |
| May 7, 4:16 AM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Warren | 44 min |
| May 7, 4:20 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds, Washington | 40 min |
| May 7, 4:23 AM CDT | Tornado Warning | LSX | Saint Charles, Saint Louis | 37 min |
| May 7, 4:48 AM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Francois | 42 min |
| May 7, 4:58 AM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.